Colorado, 2019

Hail in Colorado, June 22, 2019

June 22, 2019 · NWS GJT · 2 events in 2 counties and zones

Strong instability and adequate moisture as a result of a strong low pressure system moving overhead led to thunderstorms which developed across western Colorado. Some storms became severe and produced large hail in both Montrose and La Plata counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong instability and adequate moisture as a result of a strong low pressure system moving overhead led to thunderstorms which developed across western Colorado. Some storms became severe and produced large hail in both Montrose and La Plata counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 22, 10:52 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 10:52 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1152 AM MDT Sat Jun 22 2019

.SHORT TERM...(Today through Sunday)
Issued at 255 AM MDT Sat Jun 22 2019

That pesky cold front just doesn't want to get moving. Widespread
showers, snow for the highest elevations, and some storms continue
at this hour along the front which is draped from Steamboat
Springs down through Glenwood Springs then southwest to Dolores.
Radar returns are weakening though so precipitation should start
to lighten up as we head into Saturday morning proper.
Unfortunately, or fortunately depending on how you look at it,
precipitation is not done as the upper level trough that supported
the cold front will then move over the region this afternoon and
evening. The cold pool aloft will bring plenty of instability to
the region so more showers and thunderstorms are expected. The
cooler temperatures will persist for the mountains so some
accumulating snow is possible too. With that in mind, the
advisories will continue and though amounts will vary, travel over
the higher mountain passes may be impacted. Don't expect the
advisories to persist through Sunday morning but later shifts can
re-evaluate. So for today then, somewhat of a lull this morning
giving way to another round of showers and storms this afternoon.

Latest guidance is suggests that the base of the trough will
actually end up closing off and becoming a closed low. If this
pans out, more precip is possible for the northern valleys and
mountains thanks to the added lift from the low. Speaking of, QG
accent also supports this thinking with some decent omega moving
over those same areas. Sorry, no summer for you yet up north.

By Sunday morning, some residual moisture may keep some very light
snow/rain going for the northern mountains and some of the valleys
but, by and large, precipitation will end. Flow will become
westerly allowing warmer air, a bit, to finally move in though
high temperatures will remain well below normal. Variable
cloudiness will become mostly sunny towards the evening hours
which will persist into much of next week.

.LONG TERM...(Sunday night through Friday)
Issued at 255 AM MDT Sat Jun 22 2019

Finally, temperatures will start to climb as all precipitation
exits the region to the east Sunday evening. A weak ridge of high
pressure will then move over the CWA Tuesday, transitioning flow
from the west to west/southwest. Warm air pulled in from the
southwest will continue to bump temperatures up each day. Very
little precipitation is expected for the extended forecast, other
than orographically driven showers possible during afternoon
hours.

Southwest winds will intensify as a subtropical jet approaches the
region Tuesday night into Wednesday. Clear skies will allow
upper level winds to mix down to the surface during the day,
creating breezy conditions Wednesday afternoon. The combination of
increased winds and little to no precipitation in the extended
forecast elevate the concern for critical fire weather conditions
by midweek next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 22 2019

Low ceilings and visbilities will continue for the next 24 hours
with sites in eastern Utah beginning to clear by late Sunday
morning. Storm coverage and intensity will increase this
afternoon. Expect MVFR conditions from time to time through the
day. ILS breakpoints will likely be met across the CWA with strong
thunderstorms moving through the region between 20Z and 02Z this
evening.

&&

.HYDROLOGY...
Issued at 255 AM MDT Sat Jun 22 2019

Recent rainfall and continued snowmelt has increased runoff in
some areas resulting in elevated river levels. Cooler temperatures
over the weekend will slow the high mountain snow melt
temporarily which may allow water levels to subside by early next
week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Sunday for COZ004-009-010-
     013.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...SS
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 22, 2:46 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
346 AM MDT Sat Jun 22 2019

COZ001>014-017>023-UTZ022>025-027>029-231200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
346 AM MDT Sat Jun 22 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A lull in activity is expected this morning with more showers and
storms possible in the afternoon and evening for most of the
forecast area. Winter weather advisories remain in effect for
snowfall this afternoon and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry conditions move in Sunday evening and persist for much of the
week. Temperatures will start to warm-up.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 22, 12:16 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
116 PM MDT Sat Jun 22 2019

COZ008-010-013-221945-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
116 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EAGLE AND EAST
CENTRAL GARFIELD COUNTIES UNTIL 145 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Glenwood Springs, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle, Gypsum, Dotsero, Burns, Shoshone and Sweetwater.

This includes Interstate 70 in Colorado between mile markers 122 and
151.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3949 10720 3962 10729 3989 10689 3963 10670
TIME...MOT...LOC 1916Z 239DEG 33KT 3957 10720

Stearns
Special weather statement, Jun 22, 12:29 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
129 PM MDT Sat Jun 22 2019

COZ011-012-014-017-018-222000-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Northwestern San Juan Mountains CO-West Elk and Sawatch Mountains CO-
129 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OURAY...EAST
CENTRAL MONTROSE AND WEST CENTRAL GUNNISON COUNTIES UNTIL 200 PM
MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Montrose, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montrose, Sapinero and Cimmaron.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 114 and 128.
 U.S. Highway 50 in Colorado between mile markers 96 and 127.
 Colorado 92 between mile markers 38 and 69.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3825 10789 3840 10798 3866 10753 3839 10734
TIME...MOT...LOC 1928Z 241DEG 33KT 3836 10783

Stearns
Local storm report, Jun 22, 12:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             GLENWOOD CANYON         39.59N 107.19W
06/22/2019  M0.25 INCH       GARFIELD           CO   DEPT OF HIGHWAYS

            INCH ACCUMULATION ON HIGHWAY.

&&

SS
Special weather statement, Jun 22, 12:45 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
145 PM MDT Sat Jun 22 2019

COZ004-008-010-222015-
Central Colorado River Basin CO-Elkhead and Park Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
145 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EAGLE COUNTY UNTIL
215 PM MDT...

At 144 PM MDT, the public reported a strong thunderstorm near Gypsum,
or 24 miles east of Glenwood Springs, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle, Gypsum, Avon, Edwards, Wolcott, Bond, State Bridge and
Sweetwater.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 139 and 164.
 Colorado 131 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3966 10641 3960 10694 3972 10703 3994 10663
TIME...MOT...LOC 1944Z 241DEG 33KT 3967 10690

Stearns
Local storm report, Jun 22, 12:51 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             RIDGWAY 7NW             38.25N 107.83W
06/22/2019  M0.70 INCH       OURAY              CO   TRAINED SPOTTER

&&
Local storm report, Jun 22, 12:52 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
152 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             COLLBRAN                39.24N 107.96W
06/22/2019  M0.70 INCH       MESA               CO   TRAINED SPOTTER

&&

The radar

The Grand Junction radar (KGJX), 89 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montrose

When
June 22, 12:55 PM MST to 1:05 PM MST
Where
Montrose County, 0.88 mi SW of Cimmaron
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.440, -107.560

A severe thunderstorm produced large hail that was estimated to be the size of quarters southwest of Cimarron.

Hail, La Plata

When
June 22, 5:10 PM MST to 5:20 PM MST
Where
La Plata County, 2.07 mi S of Marvel
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -108.130

A severe thunderstorm produced large hail the size of quarters south of Marvel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820858, 820859.